View Full Version : Low Metabolism Affecting Adderall Efficacy?


andyb1205
07-02-17, 06:05 PM
Hi, I am recently diagnosed and began a trial of Adderall. I'll cut right to it.

I was prescribed 5mg Adderall XR for a week, and was up'd to 10mg XR a couple days ago. Will see the doctor again next week and he will up me to 15mg XR. For now it looks like he will increase my dose by 5mg a week until I feel better or his conservativeness prevents me from going higher.

I'll admit I had earlier self dosed on the 5mg to reach 10mg and 15mg respectively. Yesterday I took the one of the new 10mg XR, and today I took two of the pills, so 20mg XR in total.

Took them at 11am with my Synthroid and water. Ate at 12:15pm, greek yogurt with strawberries, one slice of whole wheat toast with almond butter, one glass of milk. I've read that it should kick in 30 mins - 1 hr. It was an hour n half after dosage, 12:30pm, I began to feel "something," slight dry mouth.

It is now 3pm, 4 hours after the dose. Still have the dry mouth, and slight odd feeling in teeth, I am not sure if other symptoms are placebo or not, but definitely nothing noticeable. In fact I would feel much more "focus" and "concentration" on two drags off of a marijuana joint!

Either even the dose of 20mg is too low (in 2 weeks the doctor will officially up the dosage to this 20mg) or I have a problem with slow metabolism of the drug. I am still working my way to optimize my thyroid medication, and am also overweight (220 pounds, 5"11), which may be hindering my progress with Adderall. I will work towards a healthy lifestyle including exercise soon enough.

Thought I'd run this here and see what you kind people have to say.

Thanks.

*side note, the short-term priority is to have a working dose so I can do well in my upcoming Calculus class, which begins next Wednesday and from then on will be three days a week, Monday, Wednesday, Friday, hence my self-dose experiments

andyb1205
07-02-17, 08:15 PM
It's now 5pm, 6 hours after the dosage of 20mg XR. It seems like whatever placebo effect I was feeling earlier is gone. Could the problem be something besides metabolism, such as something neurological or psychological? Is depression getting in the way of not feeling anything from boost in dopamine?

For a second I thought that maybe my dopamine receptors are just messed up, but I swear the "light switch on" I get from just a couple drags off of a marijuana joint is phenomenal so I don't think the problem is with my receptors. Does the problem originate in the gut? Or the liver? I do have borderline fatty liver which could affect metabolization of adderall (related to hypothyroidism and being overweight).

I just feel so disappointed, as if I should take another year off from school to figure this all out. I may be able to survive this upcoming class (July 7 - Aug 21) but then have a 5 course load in September. Will things ever get better for me, this undiagnosed ADD has sucked the life out of me especially in the past few years.

nanajoy
07-02-17, 08:28 PM
Hi there,
I feel your confusion. Not only did I walk in your shoes, I think am stumbling along trying to figure out the dose.
Nobody was more impatient and frustrated with the dose dance than I.
Honestly? I think it is part of treatment. That doesn't men it is fun.
I have decided that I will trust, be honest and work with my doc. Hopefully all will be worth it.
Best of luck. Let us know how you are doing.

andyb1205
07-02-17, 09:46 PM
I should probably ask, if you suffer from depression and/or anxiety, and also have ADD, do you find that the stimulants still have a noticeable effect and if depression/anxiety lingers, adding another medication to complement the stimulant helps. Or do you have a blunted - not working - effect from the stimulant until you treat the depression/anxiety first? Pretty much how would you know if the depression/anxiety is hindering the effect of the stimulant.

*I know I have depression, anxiety (social and generalized), and OCD. Also self-diagnosed with Aspergers.

nanajoy
07-02-17, 10:28 PM
No, I do not suffer from depression. I *think* that my being high strung (add/adhd) was confused for anxiety. (I don't take anything for any anxiety. I have let my doc know forever that my self diagnosis is I tend to be hight strung, but don't want or need any meds for it)
Are you on depression and anxiety meds? There may be others here that would be more helpful, like SarahSweets...because I wouldn't self dose. If you take too much, it could make you feel more anxious. Plus, what about interactions?
I hope that someone much smarter than I am responds. I'm just someone recently prescribed adderall hoping for the proper dose. Best of luck.

andyb1205
07-02-17, 10:36 PM
I've never taken any psychiatric medication, stimulants are my first. I've googled interactions between Synthroid (for hypothyroidism) and Adderall but there seems to be none.

nanajoy
07-02-17, 11:03 PM
Great. I think your pharmacist would warn you, but can't be too careful.

andyb1205
07-03-17, 01:47 AM
Perhaps I am being anxious and engaging in catastrophic thinking. Read a few more threads on this forum related to this topic and even Adderall 20mg XR is a relatively small beginner dose for adults. Well, I can take a couple more 20mg doses in the week and try a 30mg dose this weekend.

namazu
07-03-17, 05:26 AM
Moderator note: Thread temporarily closed for staff review.

Please be mindful of our site guidelines (http://www.addforums.com/forums/forumdisplay.php?f=75):
NO posts involving O.D.s, illegal or improper use of Medication are allowed

In an effort to protect all who use these forums, no posts will be allowed that encourage or support the illegal or improper use of medication of any kind. We do not condone illegal or improper use and do not wish to be a source of information for people who would use medication this way.
This includes taking more medication than prescribed, which increases the risk of side effects and can sometimes lead to serious problems.